Alert archive / Florida / Special Marine Warnings in 2018

Special Marine Warning 252, NWS Miami, FL

December 4, 2018

NWS Miami, FL issued this special marine warning at Dec 4, 2018, 3:56 PM EST. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 4, 2018, 3:56 PM EST (20:56 UTC)
Expired
Dec 4, 2018, 4:30 PM EST
In force
34 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
40.0 mph

The radar

The Miami radar (KAMX), 169 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2018-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2018-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

156 
WHUS52 KMFL 042056
SMWMFL
AMZ670-042130-
/O.NEW.KMFL.MA.W.0252.181204T2056Z-181204T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Miami FL
356 PM EST TUE DEC 4 2018

The National Weather Service in Miami has issued a

* Special Marine Warning for...
  Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM...

* Until 430 PM EST.

* At 355 PM EST, a severe thunderstorm capable of producing
  waterspouts was located 44 nm east of Palm Beach, moving east at 25
  knots.

  HAZARD...Waterspouts, wind gusts to 40 knots, and large hail.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves. Large hail could 
           result in structural damage.

* The severe thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Report severe weather to the Coast Guard or the National Weather
Service. You can also share your report with NWS Miami on Facebook
and Twitter.

&&

LAT...LON 2657 7903 2643 7906 2650 7941 2662 7950
      2691 7904 2684 7903
TIME...MOT...LOC 2055Z 269DEG 23KT 2662 7921 

WATERSPOUT...POSSIBLE
HAIL...>.75IN
WIND...40KTS

$$

SPM
1 follow-up statement
434 
FZUS72 KMFL 042129
MWSMFL

Marine Weather Statement
National Weather Service Miami FL
429 PM EST TUE DEC 4 2018

AMZ670-042138-
/O.EXP.KMFL.MA.W.0252.000000T0000Z-181204T2130Z/
429 PM EST TUE DEC 4 2018

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 430 PM EST...

The affected areas were... 
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM...

The thunderstorm has weakened, but is still capable of small hail 
and wind gusts to around 30 knots. A Marine Weather Statement 
remains in effect.

LAT...LON 2657 7903 2643 7906 2650 7941 2662 7950
      2691 7904 2684 7903
TIME...MOT...LOC 2128Z 269DEG 23KT 2662 7897 

$$

SPM

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special marine warning went out at Dec 4, 3:54 PM EST, 2 minutes earlier.

Area forecast discussion, Dec 4, 3:54 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Miami FL
354 PM EST Tue Dec 4 2018

.DISCUSSION...
Both TAFB and WPC 15Z surface analyses show a cold front draped
across the Lake Okeechobee Region, slowly dripping southward
across the State. This slow moving front is producing prefrontal
showers and some thunderstorms across much of South Florida, and
this trend will continue overnight until the front passes around
12Z Wednesday morning. SPC is also in agreement with the chance
for thunderstorms across the region, but there doesn't seem to be
enough instability to support strong/severe or long lived cells.
The primary impacts from the storms will be lightning strikes.

Behind the front, an abundance of dry air filters in along with
high pressure, limiting shower/thunderstorm activity and allowing
for a rather pleasant day Wednesday. Winds from the NNW will
dominate throughout the day tomorrow, gradually increasing
through the late morning to afternoon hours before shifting from
a more northeasterly component by midday Thursday. Cooler temps
are also in store with highs in the 70s for the middle to end of
this week. For Wednesday morning, lows will mostly be in the 60s
with 50s across the Lake Region; however, lows on Thursday
morning will be in the 40s with mid to upper 50s over the east
coast metro areas. Wind chills in the upper 30s to the west of
Lake Okeechobee Thursday morning as well.

Over the weekend, the aforementioned high will push eastward into
the Atlantic waters as a new cold front approaches the Sunshine
State from the north. This will allow for breezier winds to
become more south to southeast, enhancing low level moisture
across the region. This in conjunction with moderated temps will
spark an increase in cloud coverage along with higher POPs towards
the end of the weekend. After FROPA of the second front, drier
and cooler weather is is in store for the early to middle part of
next week.

&&

.MARINE...
Weather wise, scattered showers and thunderstorms will linger
across the Atlantic waters overnight through Wednesday afternoon.
Wind wise, SW flow will begin to veer to the NW overnight before
becoming NNW by late Wednesday morning. Towards Wednesday
afternoon, winds will increase to 20-25 kt across the Atlantic
waters and around 18-22 kt for the Gulf waters. This will create
hazardous marine conditions during this time frame and a Small
Craft Advisory will likely be issued later tonight for all of
South Florida waters. The winds will then slowly swing to a
easterly direction with speeds decreasing to 15 kt or less by end
of this week.

Seas will also increase to at least 7 feet in the Atlantic waters
late Wednesday into Thursday morning before decreasing slowly
through end of the week, though some 8 feet seas are definitely
possible. The Gulf seas will remain below 7 feet through the
week, but could increase to 6 feet in the offshore waters
Wednesday night.

&&

.AVIATION...
Showers and thunderstorms continue to develop ahead of a cold
front this afternoon. Have introduced the mention of VCTS for the
east coast terminals with the trends in development. Some sub-VFR
ceiling are possible if showers and storms move directly terminals,
will amend as necessary as development progresses. Tomorrow winds
become northwest as drier air moves down the peninsula.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  63  72  55  73 /  40  10   0   0
Fort Lauderdale  67  74  59  74 /  40  10   0   0
Miami            66  75  56  75 /  30  10   0   0
Naples           59  70  47  74 /  20   0   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

DISCUSSION...03/Fell
MARINE...03/Fell
AVIATION...33/Kelly
Hazardous weather outlook, Dec 4, 10:04 AM EST, 5 hours 52 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1004 AM EST Tue Dec 4 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
050315-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1004 AM EST Tue Dec 4 2018

...THUNDERSTORMS POSSIBLE WITH COLD FRONT TODAY...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Isolated thunderstorms are possible today with a cold
front moving through the region. Lightning is the primary hazard.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Behind the cold front, colder air could bring wind chill values in
the 30s and 40s to portions of interior and Southwest Florida.

Hazardous seas are possible behind the cold front passage as seas may
build up to 7 feet with northerly winds behind the front.

Persistent easterly winds later in the week could bring elevated rip
current risks along the Atlantic beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Dec 4, 3:45 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Miami FL
345 PM EST TUE DEC 4 2018

FLZ067-071-042130-
Inland Broward County FL-Inland Palm Beach County FL-
345 PM EST TUE DEC 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTH
CENTRAL PALM BEACH COUNTIES UNTIL 430 PM EST...

* At 344 PM EST, National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles southeast of Holey Land
  Wildlife Refuge, or 20 miles west of Coral Springs, moving east at
  35 mph.

* Small hail and winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Loxahatchee NWR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2625 8071 2640 8069 2641 8032 2622 8033
TIME...MOT...LOC 2044Z 270DEG 31KT 2632 8060

SPM

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 12:08 PM ESTSpecial Marine WarningMFL37 min
Dec 4, 3:45 PM ESTSpecial Weather StatementMFLBroward45 min
Dec 4, 5:39 PM ESTSpecial Marine WarningMFL66 min
Dec 4, 5:39 PM ESTSpecial Weather StatementMFLGlades36 min

Nearby

Special Marine Warnings in Florida, 2018Every special marine warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.